Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 70, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 17, 2014, 1:15 AM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2014, 1:15 AM MST (08:15 UTC)
- Expired
- Sep 17, 2014, 3:15 AM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 8.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
838
WGUS55 KTWC 170815
FFWTWC
AZC019-171015-
/O.NEW.KTWC.FF.W.0070.140917T0815Z-140917T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
115 AM MST WED SEP 17 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 315 AM MST
* AT 110 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A STRONG AREA OF SHOWERS WITH EMBEDDED
THUNDERSTORMS OVER SOUTHERN PORTIONS OF THE TOHONO O'ODHAM NATION
SOUTH OF SELLS. RAINFALL AMOUNTS IN EXCESS OF 2 INCHES WILL CAUSE
FLASH FLOODING IN THE AREA INCLUDING THE VAMORI WASH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAMORI...
TOPAWA...SOUTH KOMELIK...FRESNAL CANYON...COWLIC AND CHOULIC
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...ROADS...AS WELL AS OTHER DRAINAGE AREAS AND LOW
LYING SPOTS.
&&
LAT...LON 3153 11172 3153 11174 3168 11211 3183 11200
3182 11151 3150 11164
$$
MEYER1 follow-up statement
015
WGUS75 KTWC 171007
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
307 AM MST WED SEP 17 2014
AZC019-171015-
/O.EXP.KTWC.FF.W.0070.000000T0000Z-140917T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
307 AM MST WED SEP 17 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 AM MST FOR SOUTH
CENTRAL PIMA COUNTY...
AT 305 AM MST SHOWERS HAD DIMINISHED IN INTENSITY AND MOVED NORTH
FROM THE WARNING AREA...SPREADING FURTHER NORTH THROUGH NORTHERN
PORTIONS OF THE TOHONO O'ODHAM NATION. HEAVY FLOW WILL CONTINUE ON
THE VAMORI WASH AND OTHER WASHES IN THE AREA. ADDITIONAL EVEN
HEAVIER RAINFALL IS EXPECTED LATER THIS MORNING INTO TONIGHT. WITH
MORE WIDESPREAD FLOODING EXPECTED. A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE AREAS THROUGH THURSDAY AFTERNOON.
LAT...LON 3153 11172 3153 11174 3168 11211 3183 11200
3182 11151 3150 11164
$$
MEYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 8:00 PM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 16, 8:00 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 800 PM MST TUE SEP 16 2014 .SYNOPSIS...PERIODS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TONIGHT THROUGH EARLY WEDNESDAY...WITH HEAVY RAINFALL POSSIBLE. THE MOST WIDESPREAD AND HEAVIEST RAIN IS THEN EXPECTED WEDNESDAY AND THURSDAY WITH THE POTENTIAL FOR FLOODING AND FLASH FLOODING ISSUES. THEREAFTER...LINGERING TROPICAL MOISTURE WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST FRIDAY THROUGH THE WEEKEND. && .DISCUSSION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO LIFT NORTH ACROSS SOUTHEAST ARIZONA THIS EVENING. MOST OF THE PRECIPITATION TODAY HAS BEEN ON THE LIGHT SIDE...WITH RAINFALL TOTALS GENERALLY BETWEEN A COUPLE OF HUNDRETHS TO TWO-TENTHS OF AN INCH. A FEW ISOLATED POCKETS OF HEAVIER RAINFALL WERE NOTED NEAR CLIFTON AND SOUTH OF SAN SIMON...WITH RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES. DEWPOINTS ARE CURRENTLY IN THE MID TO UPPER 60S ACROSS THE SOUTHERN HALF OF ARIZONA IN THE LOWER ELEVATIONS...WITH DEWPOINTS IN THE 50S IN THE HIGHER TERRAIN/MOUNTAINS. THE 00Z KTUS SOUNDING INDICATES A VERY JUICY 1.82 INCHES OF PRECIPITABLE WATER... OR 184 PERCENT OF NORMAL. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE/INTENSITY OVERNIGHT...WITH NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING AREAWIDE WEDNESDAY MORNING. ODILE/CIRCULATION CENTER STILL ON FORECASTED TRACK...WITH ODILE MAKING LANDFALL ON THE EASTERN SIDE OF THE GULF OF CALIFORNIA SOUTH OF ROCKY POINT/PUERTO PENASCO AROUND 12Z WEDNESDAY...THEN REMNANT LOW TRACKING NORTHEAST TO NEAR NOGALES BY 00Z THURSDAY...OVER TUCSON BY 06Z THURSDAY...AND CONTINUED NORTHEAST TO NEAR SPRINGERVILLE BETWEEN 18Z THURSDAY/00Z FRIDAY. CURRENT FORECAST ON TRACK. NO UPDATES. FOR MORE INFORMATION ON THE LATTER PERIODS OF THE FORECAST...PLEASE REFER TO THE PREV DISCUSSION SECTION BELOW. && .HYDROLOGY...TROPICAL STORM ODILE IS EXPECTED TO GENERATE HEAVY RAINFALL ACROSS MUCH OF SOUTHEAST ARIZONA THROUGH THURSDAY WITH STORM TOTAL RAINFALL AMOUNTS RANGING FROM 3 TO 6 INCHES POSSIBLE. FLOODING ON CREEKS AND WASHES IS LIKELY WEDNESDAY AND THURSDAY WITH MAIN STEM RIVER FLOODING POSSIBLE THROUGH THE WEEKEND. THE MAIN STEM RIVERS OF CONCERN ARE THE GILA...SAN PEDRO...SANTA CRUZ...THE RILLITO...AND THEIR TRIBUTARIES. SOME OF THE SMALLER CREEKS/WASHES OF CONCERN INCLUDE BUT NOT LIMITED TO ARE: SABINO...ALAMO... PANTANO...BRAWLEY...AND THE NOGALES WASH. FOR INDIVIDUAL RIVER FORECASTS PLEASE REFER TO THE COLORADO BASIN RIVER FORECAST CENTER WED SITE AT WWW.CBRFC.NOAA.GOV && .AVIATION...VALID THRU 18/00Z ISOLATED/SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO INCREASE THIS EVENING...WITH NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WEDNESDAY AND THURSDAY. EXPECT LOWERING CEILINGS THIS EVENING/TONIGHT...WITH CIGS OF 3-5K FT AGL DEVELOPING BETWEEN 17/03Z AND 17/10Z...WITH MVFR CONDITIONS AREAWIDE EARLY WEDNESDAY THRU THURSDAY. SURFACE WINDS GENERALLY LESS THAN 10 KTS...EXCEPT STRONGER GUSTS/WINDS IN VICINITY OF THE STRONGER SHOWERS AND THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...INCREASING TROPICAL MOISTURE WITH WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY DEVELOPING...ESPECIALLY LATE TONIGHT THROUGH THURSDAY. EXPECT FLOODING ISSUES EARLY WEDNESDAY THROUGH THURSDAY. ENOUGH RESIDUAL MOISTURE WILL BE IN PLACE FOR A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY INTO THE WEEKEND. && .PREV DISCUSSION...AREAS OF LIGHT TO MODERATE SHOWERS CONTINUE TO MOVE NORTH ACROSS THE REGION THIS AFTERNOON AS MOISTURE CONTINUES TO SWEEP NORTH. LIMITED SUNSHINE AND LACK OF DYNAMICS BETWEEN BANDS HAS MELLOWED THE CONVECTION THUS FAR. HOWEVER A BAND JUST TO THE SOUTH IS HEADED OUR WAY AND WILL LIKELY GENERATE STEADIER PRECIPITATION ACROSS THE AREA AS IT MOVES NORTH AND LIKELY AN INCREASE IN INTENSITY. HIRES MODELS SUGGEST SOME SIGNIFICANT CELLS DEVELOPING LATER THIS EVENING AND OVERNIGHT ACROSS SOUTHERN AREAS AS THIS BAND PASSES AND ODILE CONTINUES ITS SLOW MARCH NORTH. WITH THAT IN MIND HAVE MOVED UP THE TIME OF THE FLASH FLOOD WATCH FOR SANTA CRUZ AND SOUTHERN PIMA COUNTIES BY 6 HOURS TO START THIS EVENING JUST AS A PRECAUTION AS THERE IS POTENTIAL FOR LOCALLY HEAVY RAINS TONIGHT FOR SOME LOCATIONS. THAT SAID...THE MAIN TIME OF CONCERN REMAINS LATER WEDNESDAY INTO EARLY THURSDAY. TROPICAL STORM ODILE IS EXPECTED TO MAKE LANDFALL OVER NORTHWEST SONORA MEXICO WEDNESDAY MORNING THEN MOVE NORTHEAST INTO CENTRAL ARIZONA THROUGH THURSDAY MORNING WITH THE MAIN CONCERN HEAVY RAIN. PERIODS OF HEAVY RAIN ARE ANTICIPATED NEAR AND TO THE RIGHT OF THE TRACK OF THE SYSTEM WITH A FAIRLY SHARP CUTOFF TO THE WEST...SO THE TRACK THAT ODILE DECIDES TO TAKE IS CRITICAL TO WHERE THE HEAVIEST RAIN MAY FALL. THE CURRENT THINKING IS THE STORM WILL PASS BY...NEAR OR JUST WEST OF TUCSON WITH THE CORE OF THE HEAVIER RAIN IN THAT AREA AND TO THE EAST...BUT STAY CURRENT WITH THE LATEST UPDATES AS THIS IS A VERY DYNAMIC SITUATION. AS IS NORMALLY THE CASE AND EXPECTED THIS TIME AS WELL...RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE ACROSS THE AREA EVEN OVER SHORT DISTANCES. THE POTENTIAL EXISTS FOR 3 TO 5 INCHES OF RAIN THROUGH THURSDAY OVER SIGNIFICANT AREAS WITH LOCALLY HIGHER AMOUNTS NOT OUT OF THE QUESTION. OF NOTE IS THAT A SIGNIFICANT PORTION OF THE HEAVY RAIN IS EXPECTED TO OCCUR WEDNESDAY NIGHT WITH CREEK AND STREAM RISES OCCURRING DURING NIGHTTIME HOURS. WITH THAT PATH IN MIND...THE AREAS OF BIGGEST THREAT FOR FLASH FLOOD AND FLOOD ACTIVITY WOULD BE IN SANTA CRUZ...SOUTHERN AND EASTERN PIMA...COCHISE...SOUTHERN GRAHAM...AND GREENLEE COUNTIES AND FLASH FLOOD WATCHES ARE IN AFFECT. PLEASE SEE THE HYDROLOGY SECTION BELOW FOR MORE DETAILS ON RIVER AND CREEK FLOODING POTENTIAL. DEPENDING ON HOW FAST THE REMAINS OF ODILE MOVES...THE STEADIER RAIN WILL TAPER OFF DURING THE DAY THURSDAY FROM WEST TO EAST WITH SCATTERED SHOWERS BEING LEFT IN ITS WAKE. BY FRIDAY...A SHORT WAVE RIDGE BUILDS OVER THE AREA AS WHATS LEFT OF ODILE MOVES INTO NORTHERN TEXAS. EVEN WITH THE RIDGE...A FAIR AMOUNT OF MOISTURE REMAINS BEHIND FOR SCATTERED SHOWERS AND THUNDERSTORMS TO REMAIN IN THE FORECAST. THEN FOR THE WEEKEND AN UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST WILL SLOWLY LIFT NE THROUGH MONDAY MAINTAINING A MOIST SOUTHERLY FLOW OVER THE REGION. THUS WE WILL LIKELY HAVE SCATTERED CONVECTION THROUGH THE WEEKEND WITH AN AFTERNOON AND EVENING FOCUS. BEYOND THAT THERE IS NO SIGNIFICANT DRYING TREND UNTIL WEDNESDAY WITH LINGERING CONVECTION THROUGH AT LEAST THEN. && .TWC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY AFTERNOON FOR AZZ501-505-506-509-510. FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR AZZ502>504-AZZ507>508-511>515. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 16, 10:14 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1014 PM MST TUE SEP 16 2014 AZZ507-508-513-170600- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1014 PM MST TUE SEP 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 1100 PM MST... AT 1006 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG SHOWERS WITH AN EMBEDDED THUNDERSTORM JUST SOUTH OF THE BISBEE AND HEREFORD AREA...MOVING NORTH AT 25 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HEREFORD... NICKSVILLE...RAMSEY CANYON PRESERVE...JUNCTION OF HIGHWAYS 80 AND 90...FORT HUACHUCA AND CHARLESTON. LAT...LON 3162 11041 3165 10972 3133 10968 3133 11028 TIME...MOT...LOC 0513Z 167DEG 23KT 3142 11006 MEYER
Special weather statement, Sep 17, 12:44 AM MST, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1244 AM MST WED SEP 17 2014 AZZ507-513-170830- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1244 AM MST WED SEP 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 130 AM MST... AT 1237 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF SIERRA VISTA...MOVING NORTHWEST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HUACHUCA CITY...RAMSEY CANYON PRESERVE...CHARLESTON AND FORT HUACHUCA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3168 11044 3169 11009 3134 10999 3135 11045 TIME...MOT...LOC 0744Z 156DEG 22KT 3148 11018
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:32 PM MST | Areal Flood Advisory | TWC | Cochise | 118 min |
| Sep 16, 10:14 PM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Sep 17, 12:01 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Sep 17, 12:10 AM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 110 min |
| Sep 17, 12:44 AM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Sep 17, 1:07 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 83 min |
| Sep 17, 8:38 AM MST | Flash Flood Warning | TWC | Graham | 9 hr |
| Sep 17, 1:01 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 89 min |
| Sep 17, 1:12 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 78 min |
| Sep 17, 2:09 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Sep 17, 4:04 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.